Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 50, NWS Salt Lake City, UT

August 8, 2001Sevier County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 8, 2001, 6:46 PM MDT for Sevier County, Utah. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 8, 2001, 6:46 PM MDT (00:46 UTC)
Expired
Aug 8, 2001, 7:15 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Sevier County, UT

The radar

The Cedar City radar (KICX), 163 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.8 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2001-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 77 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2001-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
77 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
3493 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

890 
WUUS55 KSLC 090048
SVRSLC
UTC041-090115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
646 PM MDT WED AUG 8 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SEVIER COUNTY IN UTAH

* UNTIL 715 PM MDT

* AT 639 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN SEVIER COUNTY...OR ABOUT 17
  MILES NORTHEAST OF LOA...MOVING SOUTHWEST AT 15 MPH.

THIS STORM IS OVER STATE HIGHWAY 72 ABOUT 10 MILES SOUTH OF I-70.  
LARGE HAIL AND LOCAL HEAVY RAIN ARE LIKELY FROM THIS STORM. 

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3852 11134 3875 11138 3851 11184 3852 11167

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 3:55 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Aug 8, 3:55 PM MDT, 2 hours 51 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MDT WED AUG 8 2001

SYNOPSIS...A MOIST AIRMASS WILL REMAIN OVER THE STATE...ESPECIALLY
THE SOUTH AND EAST.  SOME DRYING TO OCCUR FRIDAY FROM THE WEST.

DISCUSSION...ONCE AGAIN...TODAY IS ALMOST A MIRROR COPY TO YESTERDAY.
CONVECTION DEVELOPING OVER THE TERRAIN AND MOVING SLOWLY OFF THE
TERRAIN.  THE HIGH PRESSURE CENTER IS NEAR THE NEVADA/UTAH BORDER
WITH NORTHERLY FLOW OVER THE STATE.  SCATTERED CONVECTION TO DECREASE
AFTER SUNSET...BUT SOME SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE NIGHT ESPECIALLY ACROSS THE SOUTH.  MODELS DECREASE
MOISTURE SOMEWHAT OVER THE STATE TONIGHT IN THE NORTHERLY FLOW.
SHORT WAVE OVER NEVADA TO TRACK ACROSS NORTHERN UTAH/SOUTHERN IDAHO
TOMORROW TO INCREASE MOISTURE OVER THE STATE.  THIS WAVE CONTINUES TO
TRACK TO THE EAST OVERNIGHT THURSDAY WITH SOME DRYING TO OCCUR DURING
THE DAY FRIDAY FROM THE WEST.  SHOWERS AND THUNDERSTORMS COULD GO ALL
NIGHT THURSDAY OVER THE MOUNTAINS AND EASTERN VALLEYS.
BY FRIDAY...SHOWER AND THUNDERSTORM ACTIVITY WILL BE CONFINED TO THE
EASTERN VALLEYS AND MOUNTAINS AS THE SHORT WAVE MOVES THROUGH THE
EASTERN HALF OF THE STATE.  TEMPERATURES TO REMAIN RATHER SIMILAR
THROUGH THIS PATTERN AS THERMAL RIDGE OVER EASTERN NEVADA.  SURFACE
PATTERN TONIGHT SETS UP A GOOD EAST-WEST GRADIENT FOR POSSIBLY
ENHANCED DRAINAGE ALONG THE NORTHERN VALLEYS.

IN THE EXTENDED...HIGH PRESSURE CENTER GRADUALLY MOVES EAST
THROUGH MONDAY TO THE FOUR CORNERS.  MOISTURE ONCE AGAIN MAKES IT
AROUND THE HIGH PRESSURE NOW CENTERED OVER SOUTHERN UTAH SATURDAY.
SUNDAY AND MONDAY LOOKS AS THROUGH SOME DRYING TO OCCUR AFTER THIS
WAVE SATURDAY.  HOWEVER...ENOUGH MOISTURE SHOULD REMAIN FOR
CONVECTION OVER THE MOUNTAINS AND POSSIBLY DRIFT IN FROM NEVADA
OVER THE WEST DESERTS IN THE EVENING.  WITH THE HIGH CENTER MOVING
OVER THE FOUR CORNERS COMBINED WITH A LOW MOVING INTO THE PACIFIC
NORTHWEST AREA...MONSOONAL MOISTURE TAP MAY RETURN.  THE PLACEMENT
OF THIS LOW WILL DETERMINE EVERYTHING EARLY NEXT WEEK.  IF IT DIGS
INLAND FARTHER...STRONG DRY SOUTHWEST FLOW FOR UTAH.  IF IT DIGS
FARTHER OFF THE COAST...SOUTHERLY FLOW AND MOISTURE RETURN.  RIGHT
NOW...LEANING TOWARDS AVN SOLUTION WITH LOW STAYING JUST OFF THE
COAST MONDAY.  THIS WILL MEAN AN INCREASE IN CHANCES TUESDAY AND
WEDNESDAY.

SLC 2331 CDC 3341  NELSON

.SLC...NONE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:09 PM MDTFlash Flood WarningSLCKane2 hr
Aug 8, 7:11 PM MDTFlash Flood WarningSLCWashington2 hr
Aug 9, 1:51 PM MDTFlash Flood WarningSLCGarfield84 min
Aug 9, 2:53 PM MDTFlash Flood WarningSLCGarfield97 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.